Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 372, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 5, 2004, 4:20 PM MDT for Eddy County, New Mexico; Culberson County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 5, 2004, 4:20 PM MDT (22:20 UTC)
- Expired
- Oct 5, 2004, 5:15 PM MDT
- In force
- 55 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Eddy County, NM, Culberson County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 5, 2:55 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 10.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 218 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1422 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 243 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 052220 SVRMAF NMC015-TXC109-052315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 518 PM CDT TUE OCT 5 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO NORTH CENTRAL CULBERSON COUNTY IN SOUTHWEST TEXAS * UNTIL 615 PM CDT (515 PM MDT) * AT 515 PM CDT (415 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AN DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILE EAST OF MCKITTRICK CANYON...OR 10 MILES NORTHEAST OF PINE SPRINGS ON U.S. 62/180...MOVING EAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... NORTHERN CULBERSON COUNTY... SOUTHWESTERN EDDY COUNTY... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE SHELTER NOW. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3210 10478 3188 10479 3174 10446 3212 10437 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 3:12 PM MDT, 1 hour 8 minutes earlier.
Area forecast discussion, Oct 5, 3:12 PM MDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 410 PM CDT TUE OCT 5 2004 .UPDATE... UPDATED TEXT PRODUCTS TO REFLECT SEVERE THUNDERSTORM WATCH 851 VALID UNTIL 06/02Z. UPDATED WX GRID FOR TONIGHT TO INCLUDE SEVERE T ALL AREAS. UPDATED HEADLINE GRID FOR TONIGHT ACCORDINGLY. UPDATED TEXT AND GRAPHICAL PRODUCTS FORTHCOMING. && .PREV DISCUSSION... POSSIBLE SEVERE WEATHER AND FLASH FLOODING WILL BE THE FOCUS FOR THE SHORT TERM FORECAST. LOW CLOUDS HAVE BEEN CLEARING FROM SOUTH TO NORTH TODAY ALLOWING FOR DESTABILIZATION OF THE NEAR SURFACE LAYER OVER THE CWA. CONVECTION FROM EASTERN NM MOVED THROUGH EXTREME NORTHERN PORTIONS OF THE CWA THROUGH THE NOON HOUR. THIS RAINFALL WILL CONTRIBUTE TO THE CHANCE FOR FLASH FLOODING OVERNIGHT AS ANOTHER ROUND OF CONVECTION IS EXPECTED IN THIS AREA. WE WILL ADD THE NORTHEASTERN COUNTIES INTO THE FFA TONIGHT AS LARGE SCALE LIFT ASSOCIATED WITH THE 500MB TROUGH TO OUR WEST WILL MOVE ACROSS SOUTHEASTERN NM AND THEN ACROSS OUR NORTHERN TIER OF COUNTIES. WITH THIS IN MIND...THUNDERSTORMS/POSSIBLE MCS ARE EXPECTED TO DEVELOP TONIGHT OVER SOUTHERN/SOUTHEASTERN NM AND MOVE EAST ACROSS EDDY/LEA COUNTIES AND THE NORTHERN TWO ROWS OF COUNTIES OF OUR CWA IN TX. PROVIDING THE THREAT FOR FLASH FLOODING. WE WILL KEEP THE HIGHEST POPS ACROSS THE NORTHERN AREAS WITH CHANCE POPS FOR THE BIG BEND...DAVIS MOUNTAINS...AND LOWER TRANS PECOS DUE TO THE BEST LIFT MOVING ACROSS THE NORTHERN AREAS. STILL EXPECT SCATTERED COVERAGE TO THE SOUTH...AND WITH THE HEAVY RAIN FROM LAST NIGHT...WILL KEEP THE FFA UP FOR THESE AREAS SINCE IT WILL NOT TAKE MUCH RAIN TO CAUSE SOME FLASH FLOODING ON THESE SATURATED GROUNDS. AS FOR THE SEVERE THREAT...SEVERAL FACTORS WILL CONTRIBUTE TO THE CONTINUED THREAT FOR SEVERE WEATHER. 0-6KM SHEAR CONTINUES TO INCREASE ACROSS SOUTHEASTERN NM AND INTO WEST TEXAS AS STRONGER WINDS ALOFT ASSOCIATED WITH THE SHORTWAVE TROUGH TO OUR WEST MOVE EAST INTO THE REGION. THIS INCREASING TREND SHOULD CONTINUE INTO THE OVERNIGHT HOURS AS A LLJ OF 25KT TO 35KT IS EXPECTED TO DEVELOP AGAIN TONIGHT. EXPECT VALUES TO INCREASE INTO THE 40KT TO 45KT RANGE AFTER 00Z TONIGHT. THIS WOULD BE SUFFICIENT FOR SUPERCELLS TO DEVELOP AGAIN TONIGHT...WITH THE BEST CHANCE FOR SEVERE WEATHER ACROSS THE SOUTHEASTERN NM COUNTIES WHERE THIS SHEAR WILL BE THE STRONGEST. INSTABILITY WILL CONTINUE TO INCREASE AS HEATING TAKES PLACE OVER THE CWA DUE TO THINNING LOW CLOUDS...AND DEWPOINTS NEAR 60F DEGREES ALREADY. 700-500MB LAPSE RATES OF GREATER THAN 7C/KM WILL ALSO OVERSPREAD THE AREA INCREASING THE INSTABILITY FURTHER OVER THE AREA. UPPER TROUGH CENTERED OVER COLORADO WILL CONTINUE TO RESULT IN A GOOD CHANCE OF RAIN FOR AREA THROUGH THURSDAY. BY FRIDAY THE TROUGH WILL BE MOVING OFF TO THE EAST WITH ONLY SOME LINGERING PRECIP EXPECTED. CURRENT ZONES ALREADY HAVE PRECIP WELL COVERED... POPS GENERALLY OVER GUIDANCE WHICH CONSIDERING RECENT WET TREND IS A GOOD THING. A FLASH FLOOD WATCH MAY BE NECESSARY FOR TOMORROW ALSO. BY EARLY NEXT WEEK THE NEXT TROUGH MAY MOVE IN FROM THE WEST COAST SETTING UP POTENTIAL FOR MORE RAIN... HOWEVER MODELS CUT THIS LOW OFF AND LEAVE IT SPINNING OVER CALIFORNIA THROUGH REST OF WEEK. AT THE SURFACE ETA HAS A COLD FRONT THAT BRIDGES INTO THE AREA EARLY FRIDAY AS HIGH PRESSURE BUILDS INTO THE REGION BUT WITHOUT A GOOD PUSH. GFS STRONGER WITH FRONTAL PASSAGE DURING THE DAY FRIDAY SO WHILE MODELS NOT EXACTLY IN AGREEMENT CAN BELIEVE WILL BE GETTING SOME ADDITIONAL COOL AIR LATE IN THE WEEK. EXPECT TO HAVE BELOW NORMAL TEMPERATURES THROUGH MIDDLE OF NEXT WEEK WITH RICH LOW LEVEL MOISTURE CONTINUING. && .MAF WATCHES/WARNINGS/ADVISORIES... TX...FLASH FLOOD WATCH TONIGHT ALL ZONES. NM...FLASH FLOOD WATCH TONIGHT ALL ZONES. && 70
Hazardous weather outlook, Oct 5, 1:45 PM MDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 245 PM CDT TUE OCT 5 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 245 PM CDT (145 PM MDT) TUE OCT 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER SOUTHEASTERN NEW MEXICO AND WEST TEXAS TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS FROM THESE THUNDERSTORMS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. DUE TO THE ABUNDANT MOISTURE IN THE ATMOSPHERE...HEAVY RAINFALL WILL BE POSSIBLE WITH THESE THUNDERSTORMS AS WELL. SOUTHEASTERN NEW MEXICO...THE UPPER TRANS PECOS...AND THE PERMIAN BASIN WILL BE MOST LIKELY TO RECEIVE HEAVY RAINFALL...AND POSSIBLY FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL COUNTIES TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON WEDNESDAY. SEVERE WEATHER WILL BE POSSIBLE AGAIN WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. THESE THUNDERSTORMS MAY ALSO LEAD TO ADDITIONAL FLASH FLOODING ACROSS AREAS THAT RECEIVE HEAVY RAINFALL TONIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE LATEST WEATHER INFORMATION. SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT. && .TECHNICAL DISCUSSION... A NUMBER OF FACTORS WILL CONTRIBUTE TO THE SEVERE WEATHER THREAT TONIGHT. VERTICAL SHEAR FROM 0 TO 6KM AGL WILL INCREASE TO THE 40KT TO 45KT RANGE AS AN UPPER LEVEL TROUGH APPROACHES. SHEAR OF THIS MAGNITUDE IS SUFFICIENT FOR ORGANIZED CONVECTION TO FORM WITH SUPERCELLS POSSIBLE. THE HIGHEST VALUES OF SHEAR WILL BE LOCATED OVER SOUTHEASTERN NEW MEXICO...SO EXPECT THE BEST CHANCE FOR SEVERE WEATHER IN THIS AREA. THIS TROUGH WILL ALSO INCREASE LARGE-SCALE LIFT OVER THE AREA AS IT NEARS THE REGION. INSTABILITY HAS BEEN INCREASING THROUGHOUT THE DAY AS SUNSHINE HAS BEEN ABLE TO WARM THE BOUNDARY LAYER...AND DEWPOINTS REMAIN NEAR 60F DEGREES. LAPSE RATES GREATER THAN 7C/KM IN THE 700MB TO 500MB LAYER WILL ALSO CONTRIBUTE TO THE ATMOSPHERIC INSTABILITY.
In the hours before
Special weather statement, Oct 5, 3:02 PM MDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 402 PM CDT TUE OCT 5 2004 NMZ027>029-033-034-TXZ057>060-067-258-060200- CENTRAL LEA COUNTY NM-EDDY COUNTY PLAINS NM-GUADALUPE MOUNTAINS TX- GUADALUPE MOUNTAINS OF EDDY COUNTY NM-LOVING TX- NORTHERN LEA COUNTY NM-REEVES COUNTY AND UPPER TRANS PECOS TX- SOUTHERN LEA COUNTY NM-VAN HORN AND HIGHWAY 54 CORRIDOR TX-WARD TX- WINKLER TX- INCLUDING THE CITIES OF...ARTESIA...CARLSBAD...HOBBS...KERMIT... LOVINGTON...MENTONE...MONAHANS...PECOS...PINE SPRINGS... TATUM AND VAN HORN 402 PM CDT TUE OCT 5 2004 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 900 PM CDT(800 PM MDT) FOR THE FOLLOWING COUNTIES... IN SOUTHWEST TEXAS...CULBERSON AND REEVES. IN SOUTHEAST NEW MEXICO...EDDY AND LEA. IN WEST TEXAS...LOVING...WARD AND WINKLER. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITY OF ARTESIA... CARLSBAD...HOBBS...KERMIT...LOVINGTON...MENTONE...MONAHANS...PECOS... PINE SPRINGS...TATUM AND VAN HORN.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 6:03 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 57 min |
| Oct 4, 7:20 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 55 min |
| Oct 5, 5:56 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 64 min |
| Oct 5, 5:16 PM MDT | Severe Thunderstorm Warning | MAF | Culberson | 59 min |
| Oct 5, 5:51 PM MDT | Tornado Warning | MAF | Culberson | 54 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2004Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.